On Sept. 29 Iwas given a ten day course of Augemetin for a sinus issue. Seven days later I broke out in severe hives with angiodema. It took prednisone, zyrtec, and a cortisone shot to get things under control. I don't have hives anymore, but am still a bit itchy. It took a good four weeks to get everyhting under control. I had skin testing done, although my allergist does not skin test for penicillin. I had +4 on my skin testing for everyhting envoronmental except mold and dust mites. I had a rast blood test done for penicillin and it came back negative, although he told me never to take penicillin again. My question is could the rast be wrong? My understanding is the rast doesn't always pick up on drug allergies.
You are right some times this test can show a false negative as it is not so sensitive. Besides since you were put on steroid and anti-histaminic treatment it chances of it being negative is high because these medications bring about immunosuppresion and prevent reaction to allergens.
So I recommend that you do not take Penicillin in the future and instead look for an alternative antibiotic. Always let your physician know that you are allergic to Penicillin.
If you have any further queries do get in touch with me.
Dr Sylvester, MD
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.